Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 10, NWS Birmingham, AL

March 31, 2015Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2015, 2:30 PM CDT for Blount County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 2:30 PM CDT (19:30 UTC)
Expired
Mar 31, 2015, 3:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:00 PM CDTHAIL 13 E Snead, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:22 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KBMX 311930
SVRBMX
ALC009-312015-
/O.NEW.KBMX.SV.W.0010.150331T1930Z-150331T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...

* UNTIL 315 PM CDT

* AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLLY
  POND...OR 7 MILES NORTH OF BLOUNTSVILLE...MOVING SOUTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLOUNTSVILLE...SNEAD...SUSAN MOORE...STRAWBERRY...MCLARTY...
  BROOKSVILLE AND HENDRIX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3425 8644 3410 8631 3395 8638 3410 8665
      3412 8663 3412 8660 3416 8658 3418 8655
      3419 8655 3426 8651 3425 8649 3426 8648
TIME...MOT...LOC 1929Z 300DEG 28KT 3420 8659 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
389 
WWUS54 KBMX 311953
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT TUE MAR 31 2015

ALC009-312015-
/O.CON.KBMX.SV.W.0010.000000T0000Z-150331T2015Z/
BLOUNT AL-
253 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN BLOUNT COUNTY...

AT 253 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROOKSVILLE...
OR 7 MILES NORTHEAST OF BLOUNTSVILLE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SNEAD...SUSAN MOORE...MCLARTY AND BROOKSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3410 8631 3401 8636 3410 8656 3412 8656
      3414 8652 3416 8650 3418 8650 3422 8647
      3422 8641
TIME...MOT...LOC 1953Z 294DEG 14KT 3415 8645 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:46 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 31, 12:46 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT TUE MAR 31 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE TODAY AS SURFACE
TEMPERATURES WARM INTO THE 70S AND A WARM FRONT LIFTS NORTHWARD.
A SURFACE WARM FRONT WAS LOCATED FROM NEAR TUSCALOOSA TO AUBURN.
SURFACE DEWPOINTS ARE NEAR 60 DEGREES SOUTH OF THE FRONT. SOUTHWEST
LOW LEVEL FLOW WILL PUSH THE MORE MARITIME AIR NORTHWARD ACROSS
ALL OF CENTRAL ALABAMA THIS AFTERNOON. MORNING UPPER AIR SOUNDINGS
SHOW A WARM NOSE AROUND 800MB WITH VERY COLD AIR FROM 700MB AND
ABOVE. 700-500MB LAPSE RATES ARE IN THE 8-8.5 CELSIUS
RANGE...WHICH WILL PROMOTE THE PRODUCTION OF LARGE HAIL. THE WARM
NOSE WILL KEEP A LID ON CONVECTION THIS MORNING...BUT FORECAST
SOUNDINGS INDICATE THE WARM NOSE ERODING BY 17Z...WITH FORECAST
CAPE VALUES NEAR 1500-1800 J/KG THIS AFTERNOON. AN UPPER LEVEL
SHORT WAVE TROF OVER NORTHWEST ARKANSAS WILL TRACK SOUTHEAST
TODAY AND PROVIDE LIFT FOR MORE ORGANIZED STORMS. THE IMPULSE MAY
TRIGGER AN UPSTREAM MCS THAT TRACKS SOUTHEAST ACROSS CENTRAL
ALABAMA LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS
ALREADY RAISED THE CONVECTIVE OUTLOOK TO SLIGHT RISK...WHICH SEEMS
REASONABLE GIVEN THE EXPECTED CONDITIONS.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

WARM FRONT CURRENTLY LIFTING NORTH OF BHM AND EET...APCHG ASN AND
ANB. BNDRY WILL ACT AS TRIGGER/FOCUS FOR AFTERNOON CONVECTION WITH
MOIST AND UNSTABLE AIR TO THE SOUTH AND COLD AIR ALOFT. TIMING OF
CONVECTION IS PROBLEMATIC AT THIS TIME...AND CONTINUED PREVIOUS
TIMING AND WILL ADJUST AS THE SITUATION EVOLVES. MGM/TOI MAY SEE A
FEW VCSH...HOWEVER MAIN ACTIVITY WILL REMAIN NORTH. CIGS OUTSIDE
OF TSTMS SHOULD REMAIN VFR...WITH TYPICAL REDUCTIONS DURING ANY
TSTM ACTIVITY AT/NEAR TAF SITES. EXPECT ACTIVITY TO DIMINISH
THROUGH THE EVENING HOURS. GOOD CHANCE OF FOG/LOW CLOUDS WILL
RETURN AT MGM LATE TONIGHT...UNTIL AFTER SUNRISE.

JD/02

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  75  56  77  60 /  40  30  30  40  30
ANNISTON    51  76  57  78  60 /  40  30  30  40  20
BIRMINGHAM  54  78  59  80  62 /  40  40  30  40  20
TUSCALOOSA  58  79  60  82  63 /  30  40  30  40  10
CALERA      57  78  59  80  62 /  30  40  30  40  10
AUBURN      56  78  58  79  60 /  40  40  30  20  10
MONTGOMERY  59  80  60  83  61 /  40  40  30  20  10
TROY        60  80  59  82  59 /  40  50  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 8:59 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 AM CDT TUE MAR 31 2015

ALZ011>015-017>050-011700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
859 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THIS AFTERNOON AND EVENING...GENERALLY BETWEEN NOON AND 9 PM. THE
THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. THE STORMS
WILL DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT WITH SOME
ENHANCEMENT FROM AN UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE
IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND
WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP
IN THE VICINITY OF A QUASI STATIONARY FRONT.

ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.

In the hours before

Local storm report, Mar 31, 1:16 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             6 NW JASPER             33.91N 87.34W
03/31/2015  M0.75 INCH       WALKER             AL   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

DAVIS
Special weather statement, Mar 31, 1:30 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE MAR 31 2015

ALZ015-311900-
WALKER AL-
130 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER COUNTY UNTIL
200 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNS PARK...OR NEAR JASPER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SUMITON...CORDOVA...DORA...SIPSEY...ROCKY HOLLOW...
BURNWELL...CURRY...BELOIT...LYNNS PARK...BOLDO...POWELLVILLE...EMPIRE
AND MANCHESTER.

LAT...LON 3394 8711 3391 8708 3390 8710 3389 8709
      3389 8702 3386 8702 3385 8697 3382 8697
      3380 8698 3379 8704 3368 8707 3379 8732
      3397 8725
TIME...MOT...LOC 1830Z 289DEG 31KT 3385 8718
Special weather statement, Mar 31, 1:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT TUE MAR 31 2015

ALZ017-024-311930-
BLOUNT AL-JEFFERSON AL-
151 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARKADELPHIA...OR 7 MILES NORTHEAST OF SUMITON...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDENDALE...DALLAS...CENTER POINT...CLAY...PINSON...WARRIOR...
KIMBERLY...MORRIS...LOCUST FORK...TRAFFORD...HAYDEN...COUNTY LINE...
CHALKVILLE...GRAYSON VALLEY...PARTRIDGE CROSSROADS...MOUNT OLIVE...
CLEAR SPRINGS...PALMERDALE...RICKWOOD CAVERNS AND SMOKE RISE.

LAT...LON 3394 8655 3366 8663 3373 8701 3377 8698
      3377 8696 3379 8693 3385 8694 3386 8690
      3390 8690 3391 8688 3392 8687
TIME...MOT...LOC 1850Z 274DEG 31KT 3383 8697

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:25 AM CDTDense Fog AdvisoryBMXBarbour, Bullock, Macon, Pike, Russell3 hr
Mar 31, 1:30 PM CDTSpecial Weather StatementBMXWalker30 min
Mar 31, 1:51 PM CDTSpecial Weather StatementBMXBlount39 min
Mar 31, 2:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion34 min
Mar 31, 3:06 PM CDTSevere Thunderstorm WarningBMXEtowah39 min
Mar 31, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston60 min
Mar 31, 3:57 PM CDTSevere Thunderstorm WarningBMXBlount33 min
Mar 31, 4:08 PM CDTSevere Thunderstorm WarningBMXTalladega37 min
Mar 31, 4:13 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair32 min
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningBMXClay, Talladega50 min
Mar 31, 4:26 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningBMXWinston16 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Mar 31, 4:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega24 min
Mar 31, 4:41 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa54 min
Mar 31, 4:53 PM CDTSevere Thunderstorm WarningBMXEtowah22 min
Mar 31, 5:00 PM CDTSevere Thunderstorm WarningBMXCleburne45 min
Mar 31, 5:10 PM CDTSevere Thunderstorm WarningBMXRandolph50 min
Mar 31, 5:17 PM CDTSevere Thunderstorm WarningBMXCalhoun28 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningBMXBlount26 min
Mar 31, 5:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Mar 31, 5:26 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Mar 31, 5:34 PM CDTSevere Thunderstorm WarningBMXEtowah56 min
Mar 31, 5:42 PM CDTSevere Thunderstorm WarningBMXFayette33 min
Mar 31, 5:55 PM CDTSevere Thunderstorm WarningBMXBlount35 min
Mar 31, 6:07 PM CDTSevere Thunderstorm WarningBMXFayette, Walker38 min
Mar 31, 6:08 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa52 min
Mar 31, 6:30 PM CDTSpecial Weather StatementBMXClay30 min
Mar 31, 6:32 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby58 min
Mar 31, 6:42 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby48 min
Mar 31, 6:44 PM CDTSevere Thunderstorm WarningBMXWalker36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.